Since the introduction of mesantoin® (3-methyl-5,5-phenylethylhydantoin) as an anticonvulsant in 1945,1there have been many reports of various toxic manifestations. However, we have found no mention of the reaction described in this paper. It is our purpose to report six cases of idiopathic epilepsy, which were partially controlled by large doses of mesantoin® and other anticonvulsants, in all of which a peculiar identical pigmentation of the skin appeared on the face and neck in the course of therapy. No conclusive evidence has been obtained to indicate that this represents a toxic reaction, but there is strong presumptive evidence to that effect. REPORT OF CASES Case 1. —I. B. S., a 33 year old white housewife, was first seen in the clinic on March 8, 1948. She complained of "fainting spells" since 1941. These spells were subsequently described so as to leave no doubt that they were grand mal convulsions.
No takes yet. Share an insight, caveat, or question.
Harriot Hunter (1951) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: